Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 128, NWS Springfield, MO

May 31, 2018Ozark County, Taney County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 31, 2018, 5:23 PM CDT for Ozark County, Taney County, Missouri. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2018, 5:23 PM CDT (22:23 UTC)
Expired
May 31, 2018, 5:56 PM CDT
In force
33 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Tornado
Possible
Hail
1.5 in
Wind
60.0 mph

Counties Ozark County, MO, Taney County, MO

The radar

The Springfield radar (KSGF), 94 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 5:44 PM CDTHAIL 1Thornfield, MOQUARTER SIZED HAIL AND HIGH WINDS IN THORNFIELD.
May 31, 5:53 PM CDTHAIL 11 N Thornfield, MOFOIL REPORTS NO WIND AND LIGHT RAIN. AT SOUTH D HWY AND CR 863 40-50 MPH WINDS AND THE HAIL IS INTERMITTENT PEA SIZED TO QUARTER SIZED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 1:57 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.4 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -216 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
133 J/kg
Mixed-layer CIN
-299 J/kg
Mixed-layer LCL
880 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-216 m²/s²
0-3 km storm-relative helicity
-160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

600 
WUUS53 KSGF 312223
SVRSGF
MOC153-213-312315-
/O.NEW.KSGF.SV.W.0128.180531T2223Z-180531T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
523 PM CDT THU MAY 31 2018

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Southwestern Ozark County in southwestern Missouri...
  Southeastern Taney County in southwestern Missouri...

* Until 615 PM CDT

* At 523 PM CDT, a severe thunderstorm was located 12 miles southeast
  of Taneyville, or 15 miles east of Forsyth, moving east at 25 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Bull Shoals Lake...               Theodosia...
  Pontiac...                        Sundown...
  Price Place...                    Protem...
  Thornfield...                     Rueter...
  Willhoit...                       Long Run...
  Isabella...                       

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter such as an interior room, a
bathroom, closet or basement.

&&

A tornado watch remains in effect until 800 PM CDT for southwestern
Missouri.

LAT...LON 3653 9292 3663 9296 3674 9283 3670 9249
      3657 9247 3649 9256 3650 9268
TIME...MOT...LOC 2223Z 281DEG 21KT 3665 9285 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

Hatch
2 follow-up statements
133 
WWUS53 KSGF 312243
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
543 PM CDT THU MAY 31 2018

MOC213-312253-
/O.CAN.KSGF.SV.W.0128.000000T0000Z-180531T2315Z/
Taney MO-
543 PM CDT THU MAY 31 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TANEY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 800 PM CDT for southwestern
Missouri.

LAT...LON 3650 9268 3654 9277 3665 9277 3673 9271
      3670 9249 3657 9247 3649 9256
TIME...MOT...LOC 2243Z 281DEG 21KT 3663 9271 

$$

MOC153-312315-
/O.CON.KSGF.SV.W.0128.000000T0000Z-180531T2315Z/
Ozark MO-
543 PM CDT THU MAY 31 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHWESTERN OZARK COUNTY...

At 543 PM CDT, a severe thunderstorm was located 10 miles northwest
of Price Place, or 18 miles north of Bull Shoals, moving east at 25
mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Bull Shoals Lake...               Theodosia...
Pontiac...                        Sundown...
Price Place...                    Thornfield...
Willhoit...                       Long Run...
Isabella...                       

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.

&&

A tornado watch remains in effect until 800 PM CDT for southwestern
Missouri.

LAT...LON 3650 9268 3654 9277 3665 9277 3673 9271
      3670 9249 3657 9247 3649 9256
TIME...MOT...LOC 2243Z 281DEG 21KT 3663 9271 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Hatch
254 
WWUS53 KSGF 312256
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
556 PM CDT THU MAY 31 2018

MOC153-312306-
/O.CAN.KSGF.SV.W.0128.000000T0000Z-180531T2315Z/
Ozark MO-
556 PM CDT THU MAY 31 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN OZARK COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

A tornado watch remains in effect until 800 PM CDT for southwestern
Missouri.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Springfield.

LAT...LON 3650 9268 3654 9277 3665 9277 3673 9271
      3670 9249 3657 9247 3649 9256
TIME...MOT...LOC 2256Z 281DEG 21KT 3661 9261 

$$

Hatch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 1:32 PM CDT, 3 hours 51 minutes earlier.

Area forecast discussion, May 31, 1:32 PM CDT, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
132 PM CDT Thu May 31 2018

.SHORT TERM...(This evening through Friday)
Issued at 123 PM CDT Thu May 31 2018

A strongly unstable airmass resided over the Missouri Ozarks
region this afternoon. A few boundaries were located across the
area. This boundaries in conjunction with an incoming wave from
Kansas will help to initiate strong to severe storms this
afternoon and evening primarily along and southeast of Interstate
44. All modes of severe weather are possible with this activity
with potential for significant hail up to tennis ball size. The
most intense storms will occur across south central missouri or
southeast of Interstate 44. Most of the storms will move
southeast of the area by 10pm.

Mid level heights rise on Friday with high temps soaring into the
lower 90s at most locations. Heat Indicies will approach the low
100s across western Missouri. No precipitation is expected.

.LONG TERM...(Friday Night through Thursday)
Issued at 123 PM CDT Thu May 31 2018

Attention then turns to Saturday as a mid level shortwave moves
east across Nebraska and Iowa. A complex of storms looks to form
to our northwest Friday night and move southeast toward northern
Missouri by early Saturday morning. Will then need to monitor left
over boundaries as GFS is showing ML capes over 4000j/kg over the
eastern half of the area Saturday afternoon. If storms form they
would likely become severe, forecast trends will need to be
monitored for Saturday afternoon.

Northwest flow pattern will develop through next Tuesday with
generally dry weather until a passing wave brings rain chances
next Wednesday. High temps will remain in the 80s to around 90.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1207 PM CDT Thu May 31 2018

Showers and storms will develop close to the SGF terminal by
early afternoon and move southeast and may also affect the BBG
terminal. JLN will likely stay just west of the storms. Winds will
remain out of the south to southwest. VFR conditions will remain
outside of thunderstorms.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Burchfield
LONG TERM...Burchfield
AVIATION...Burchfield
Hazardous weather outlook, May 31, 2:25 PM CDT, 2 hours 58 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Springfield MO
225 PM CDT Thu May 31 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011930-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
225 PM CDT Thu May 31 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated tornado risk.
  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Limited flooding risk.
  Significant lightning risk.
  Limited excessive heat risk.

DISCUSSION...

Strong to severe thunderstorms will develop early this afternoon
across the Interstate 44 corridor and move southeast during the
afternoon and evening hours as a very unstable airmass over the
region interacts with a remnant outflow boundary.

Damaging thunderstorm wind gusts up to 70 mph and hail up to the
size of tennis balls will be the main threats. Isolated tornadoes
are possible along and south of Interstate 44 with the best chance
for a tornado across south central missouri. Cloud to ground
lightning will be likely in all thunderstorms. The overall highest
threat for severe thunderstorms will be southeast of Interstate
44 this afternoon and evening.

Due to the abundant moisture and potential redevelopment of
storms over the same area, localized flash flooding of low lying
areas will be possible, especially across south central missouri.

Heat index values will rise into the mid 90s over portions of
southwest Missouri this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Another round of thunderstorms is expected on Saturday, mainly
over the eastern Missouri Ozarks. A few strong to severe storms
will be possible.

Afternoon heat index values will reach near 100 degrees Friday and
Saturday afternoons especially along and west of the Interstate
49 corridor.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed in the next three hours for
  locations along and south of Interstate 44.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Burchfield

In the hours before

Local storm report, May 31, 4:40 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
440 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HAIL             1 NW BIRCH TREE         37.00N 91.50W
05/31/2018  E1.50 INCH       SHANNON            MO   LAW ENFORCEMENT

            CORRECTS PREVIOUS HAIL REPORT FROM 1 NW
            BIRCH TREE. TROOPER REPORTS PING-PONG SIZED
            HAIL ON HIGHWAY 60 JUST WEST OF BIRCH
            TREE//SHANNON COUNTY. CORRECTED REPORT
            SOURCE.

&&

TEO
Local storm report, May 31, 4:43 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
443 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             3 SSW WALNUT SHADE      36.70N 93.22W
05/31/2018  E1.25 INCH       TANEY              MO   AMATEUR RADIO

            HALF DOLLAR SIZE HAIL BEING REPORTED 1 1/2
            MILES SOUTH OF F AND 65.

&&

TEO
Local storm report, May 31, 4:44 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
444 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             FORSYTH                 36.69N 93.12W
05/31/2018  E1.75 INCH       TANEY              MO   EMERGENCY MNGR

            GOLFBALL SIZE HAIL.

&&

TEO
Local storm report, May 31, 4:47 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
447 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     HAIL             1 E FORSYTH             36.69N 93.10W
05/31/2018  E1.75 INCH       TANEY              MO   PUBLIC

            GOLFBALL SIZE HAIL.

&&

TEO
Local storm report, May 31, 4:55 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
455 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             1 N FORSYTH             36.69N 93.12W
05/31/2018  M2.75 INCH       TANEY              MO   PUBLIC

            MEASURED BASEBALL SIZE HAIL. VIA MEDIA
            FACEBOOK.

&&

TEO
Local storm report, May 31, 5:03 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
503 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             1 SE FORSYTH            36.67N 93.11W
05/31/2018  M1.75 INCH       TANEY              MO   CO-OP OBSERVER

            GOLF BALL SIZE HAIL AT FORSYTH MO 17;40 TILL
            17:45 WIND ESTIMATED AT 45 TO 50 KNOTS.

&&

TEO

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 3:28 AM CDTSpecial Weather StatementSGFBarton, Jasper, McDonald, Newton, Vernon77 min
May 31, 4:35 AM CDTSpecial Weather StatementSGFCedar, Dade, Lawrence55 min
May 31, 5:04 AM CDTSpecial Weather StatementSGFGreene, Hickory, Polk56 min
May 31, 5:15 AM CDTSevere Thunderstorm WarningSGFCamden, Miller, Morgan27 min
May 31, 5:51 AM CDTSpecial Weather StatementSGFDallas, Laclede, Webster54 min
May 31, 7:06 AM CDTSpecial Weather StatementSGFPulaski39 min
May 31, 2:49 PM CDTSpecial Weather StatementSGFChristian41 min
May 31, 2:51 PM CDTSpecial Weather StatementSGFNewton39 min
May 31, 3:25 PM CDTSpecial Weather StatementSGFChristian50 min
May 31, 3:28 PM CDTSpecial Weather StatementSGFStone47 min
May 31, 3:31 PM CDTSpecial Weather StatementSGFShannon44 min
May 31, 3:44 PM CDTSpecial Weather StatementSGFHowell46 min
May 31, 4:08 PM CDTSevere Thunderstorm WarningSGFChristian, Stone, Taney52 min
May 31, 4:10 PM CDTSevere Thunderstorm WarningSGFHowell, Shannon, Texas50 min
May 31, 4:22 PM CDTSevere Thunderstorm WarningSGFHowell53 min
May 31, 4:42 PM CDTSevere Thunderstorm WarningSGFOzark, Taney48 min
May 31, 4:45 PM CDTTornado WarningSGFOregon, Shannon30 min
May 31, 5:01 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon44 min
May 31, 5:25 PM CDTSpecial Weather StatementSGFShannon50 min
May 31, 5:33 PM CDTSevere Thunderstorm WarningSGFShannon, Texas42 min
May 31, 5:45 PM CDTSevere Thunderstorm WarningSGFOregon24 min
May 31, 6:08 PM CDTSevere Thunderstorm WarningSGFOzark, Taney52 min
May 31, 6:16 PM CDTSevere Thunderstorm WarningSGFWright44 min
May 31, 6:19 PM CDTSevere Thunderstorm WarningSGFShannon41 min
May 31, 6:21 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Taney39 min
May 31, 6:24 PM CDTSpecial Weather StatementSGFDent51 min
May 31, 6:27 PM CDTSevere Thunderstorm WarningSGFDouglas, Wright48 min
May 31, 6:32 PM CDTSevere Thunderstorm WarningSGFDent, Shannon, Texas43 min
May 31, 6:36 PM CDTTornado WarningSGFDent24 min
May 31, 6:43 PM CDTTornado WarningSGFDent, Texas32 min
May 31, 6:56 PM CDTSpecial Weather StatementSGFOregon49 min
May 31, 6:58 PM CDTSevere Thunderstorm WarningSGFDouglas, Ozark, Taney28 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.